you have ongoing pain, it's best to take pain relief regularly to prevent pain rather
than waiting for the pain to come back.
Each of these types of pain relief forms steps in a ladder- you may find the first ones are enough, but if not then move up the ladder. Paracetamol and Ibuprofen are also good for keeping down a fever.
(These medications are usually cheaper if you don't buy brands- e.g. Paracetamol rather than Panadol, Ibuprofen rather than Nurofen.)
Do not take these if you are allergic to any of the ingredients.
Take two tablets every 4 to 6 hours. No more than eight in 24 hours.
This is a good foundation to pain relief and has very few side-effects.
(Beware "Paracetamol Plus"- it contains Caffeine. Not great for a good night's sleep!)
As well as Paracetamol, also take:
Ibuprofen 400mg (i.e. One 400mg tablet or two tablets of 200mg each.)
Up to four times a day. (Although the packet will say three times a day.)
Stop taking if indigestion. Can worsen asthma. Do not take if you have a history of stomach ulcers or gastritis. Very important to see a doctor quickly if you have blood in your motions or black motions.
Replace the Paracetamol with:
Two tablets four times a day.
(Contain Paracetamol and Codeine. Occasionally Codeine can cause constipation- ask your pharmacist about gentle laxatives if you are affected.)
Step- Medications only available on
prescription. Your doctor will assess you and provide a prescription if needed.
Replace the Ibuprofen with Naproxen
Stop taking if indigestion. Can worsen asthma. Some risk of heart attacks in the elderly. Do not take if you have a history of stomach ulcers or gastritis. Very important to see a doctor quickly if you have blood in your motions or black motions.
As the two are very similar, Naproxen must not be taken together with Ibuprofen.
A stronger dose of Codeine can be prescribed.
As you will be getting the codeine as a separate tablet, stop the co-codamol and restart the paracetamol.
If you are regularly taking codeine, you will probably need a gentle over-the counter laxative to keep your bowels regular.